Alert archive / Florida / Wind Chill Advisories in 2009

Wind Chill Advisory 4, NWS Miami, FL

March 1, 2009Glades County, Florida

NWS Miami, FL issued this wind chill advisory at Mar 1, 2009, 2:38 PM EST for Glades County, Florida. It took effect at Mar 2, 2009, 4:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2009, 2:38 PM EST (19:38 UTC)
In effect from
Mar 2, 2009, 4:00 AM EST
Expired
Mar 2, 2009, 7:51 AM EST
In force
4 hr
Issued by
NWS Miami, FL

County Glades County, FL

The radar

The Melbourne radar (KMLB), 139 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS42 KMFL 011938
WSWMFL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EST SUN MAR 1 2009
 

FLZ063-021300-
/O.NEW.KMFL.WC.Y.0004.090302T0900Z-090302T1300Z/
GLADES-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN
238 PM EST SUN MAR 1 2009

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 8 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EST MONDAY. 

A STRONG COLD FRONT MOVING ACROSS SOUTH FLORIDA THIS AFTERNOON
WILL USHER IN MUCH COOLER TEMPERATURES TONIGHT ACROSS GLADES
COUNTY. TEMPERATURES WILL LOWER INTO THE UPPER 30S AND LOWER 40S
AND THIS COMBINED ALONG WITH A NORTHWEST WIND OF 5 TO 10 MPH WILL
PRODUCE WIND CHILL READINGS OF 30 TO 35 DEGREES LATE TONIGHT INTO
EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS CAN LEAD TO
HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE
OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$
2 follow-up statements
000 
WWUS42 KMFL 020259
WSWMFL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
959 PM EST SUN MAR 1 2009

FLZ063-021300-
/O.CON.KMFL.WC.Y.0004.090302T0900Z-090302T1300Z/
GLADES-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN
959 PM EST SUN MAR 1 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EST
MONDAY...

TEMPERATURES WILL FALL INTO THE UPPER 30S TO LOWER 40S EARLY
MONDAY MORNING. THESE COLD TEMPS...COMBINED WITH A NORTHWEST WIND
OF 5 TO 10 MPH...WILL PRODUCE WIND CHILL READINGS OF 30 TO 35
DEGREES LATE TONIGHT INTO EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS CAN LEAD TO
HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE
OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$
000 
WWUS42 KMFL 021251
WSWMFL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
751 AM EST MON MAR 2 2009

...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 8 AM...


FLZ063-021400-
/O.CAN.KMFL.WC.Y.0004.000000T0000Z-090302T1300Z/
GLADES-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN
751 AM EST MON MAR 2 2009

...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 8 AM...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ALLOWED THE WIND CHILL
ADVISORY TO EXPIRE.

SURFACE OBSERVATIONS ACROSS GLADES COUNTY INDICATED
THAT...ALTHOUGH TEMPERATURES WERE IN THE MID 30S...SURFACE WINDS
WERE VERY LIGHT OR CALM. TEMPERATURES ARE EXPECTED TO RISE
STEADILY THROUGH THE REST OF THE MORNING HOURS...SO WIND CHILL
VALUES BELOW 35 DEGREES ARE NO LONGER EXPECTED. THEREFORE...THE
WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 8 AM THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this wind chill advisory went out at Mar 1, 2:23 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 1, 2:23 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
223 PM EST SUN MAR 1 2009

.DISCUSSION...ALL MODELS IN VERY GOOD AGREEMENT IN THE SHORT TERM
SHOWING DEEP MID LEVEL TROUGH OVER THE SE STATES AND ITS
ASSOCIATED SURFACE COLD FRONT MOVING ACROSS SOUTH FLORIDA THIS
AFTERNOON. THE NAM/GFS AND ECMWF ALL HAD THE FRONT JUST WEST OF
THE EAST COAST METRO REGION BY 18Z TODAY AND THIS VERIFIED NICELY.
THEN THE FRONT WILL BE EXITING THE SOUTHEAST COAST BY 21Z. AHEAD
OF THE FRONT, SOME ISOLATED SHRA HAVE POPPED UP OVER INTERIOR
PORTIONS OF SOUTH FLORIDA BUT REMAIN QUITE LIGHT IN NATURE WITH
THE EXCEPTION OF ONE BAND ALONG THE FRONT NEAR BOCA RATON WHICH IS
A BRIEF DOWNPOUR. LOWER PORTIONS OF THE ATMOSPHERE ARE QUITE
STABLE AHEAD OF THE FRONT AND EVEN THE WARM SURFACE TEMPERATURES
WILL BE HARD PRESSED TO PROVIDE ENOUGH INSTABILITY FOR THUNDER SO
STILL SEEMS TO BE JUST A SHOWER THREAT. GRADIENT WITH THIS SYSTEM
IS TIGHT SO THERE COULD POSSIBLY BE A STRONG WIND GUST WITH ANY
SHOWER THAT MOVES ACROSS BUT LIMITED TO MAYBE AROUND 40 MPH. AFTER
THE FRONTAL PASSAGE, SATELLITE AND UPSTREAM METAR OBSERVATIONS
SHOW A SOLID DECK OF CLOUDS WITH BASES AROUND 4 TO 6K FEET SO
CLOUDS WILL LINGER FOR A FEW HOURS INTO THE EVENING ALONG THE
SOUTHEAST COAST. THEN A MUCH COOLER AIRMASS WILL FILTER IN THROUGH
THE NIGHT WITH MINIMUMS TONIGHT RUNNING AROUND 12 DEGREES BELOW
NORMAL BUT RECORD LOWS WILL NOT BE IN JEOPARDY. THE GRADIENT WILL
CONTINUE TO BE QUITE TIGHT TONIGHT AND MOST MODELS AGREE THAT WIND
SPEEDS WILL STAY UP AROUND 10 MPH INTO EARLY MONDAY MORNING. THIS
WILL POSE A WIND CHILL PROBLEM FOR THE NORTHWEST INTERIOR AND HAVE
OPTED FOR A WIND CHILL ADVISORY FOR GLADES COUNTY. SURFACE HIGH PRESSURE
BUILDING BEHIND THE FRONT WILL BE CENTERED NEAR THE GREAT LAKES
TONIGHT AND THE OHIO RIVER VALLY MONDAY NIGHT SO THIS COOL SPELL
WILL PERSIST THROUGH TUESDAY. THEN THE HIGH WILL SHIFT SOUTHEAST
TO THE CAROLINAS TUESDAY NIGHT WHICH WILL VEER THE LOW LEVEL WINDS
TO THE NORTHEAST AND SOME MODIFICATION WILL OCCUR TUESDAY
NIGHT/WEDNESDAY MORNING BUT TEMPERATURES WILL REMAIN 5 TO 7
DEGREES BELOW NORMAL ALONG THE EAST COAST. THE PRESSURE GRADIENT
WILL WEAKEN AS THE CENTER OF THE HIGH MOVES CLOSER SO LOOKS TO BE
STILL A GOOD RADIATIONAL COOLING NIGHT FOR INTERIOR SOUTH FLORIDA
TUESDAY NIGHT SO MINIMUM TEMPS HERE FOR WEDNESDAY MORNING STILL
LOOK TO BE AROUND 10 OR 12 DEGREES BELOW NORMAL.

IN THE EXTENDED PERIOD, BOTH THE GFS AND ECMWF SHOW MID LEVEL RIDGE
BUILDING BACK ACROSS SOUTH FLORIDA BY THE END OF THIS WEEK INTO NEXT
WEEKEND. AT THE SAME TIME, SURFACE RIDGE WILL MOVE TO NORTH FLORIDA
BY THURSDAY AND CENTRAL FLORIDA FRIDAY INTO NEXT WEEKEND. THIS WILL
RESULT IN A RAPID WARM-UP AFTER MID WEEK WITH MINIMUM TEMPERATURES
CLIMBING BACK TO NORMAL BY FRIDAY MORNING AND BEYOND WITH DAYTIME
HIGHS AROUND 80.

&&

.MARINE...NORTHWEST WIND WILL CONTINUE HIGH SEAS FOR SOUTH FLORIDA
WATERS THROUGH MONDAY WITH THE GULF STREAM REMAINING ABOVE 7 FEET
INTO EARLY TUESDAY. SO SCA MAY HAVE TO BE EXTENDED FOR THE GULF
STREAM WATERS IN LATER FORECASTS TO INCLUDE AT LEAST MONDAY NIGHT.
AS THE GRADIENT RELAXES BY MID WEEK AND WIND VEER TO A MORE EAST
DIRECTION, SEAS WILL BEGIN SUBSIDING FOR THE REMAINDER OF THE WEEK.

&&

.FIRE WEATHER...VERY DRY LOW LEVEL AIRMASS WILL FILTER ACROSS
SOUTH FLORIDA THROUGH MID WEEK WITH RH VALUES BELOW 35 PERCENT FOR
MUCH OF SOUTH FLORIDA SEVERAL HOURS MONDAY AFTERNOON AND AGAIN
TUESDAY AFTERNOON. THEREFORE, RED FLAG WARNING HAS BEEN ISSUED FOR
MOST OF SOUTH FLORIDA MONDAY WITH THE EXCEPTION OF COASTAL COLLIER
AND FAR SOUTH MIAMI-DADE COUNTIES. THESE AREAS WILL BE SHELTERED
AND RH VALUES MAY ONLY FALL BELOW 35 PERCENT FOR A COUPLE OF
HOURS. DRY AIR WILL CONTINUE ON TUESDAY WITH NORTH WIND FLOW AND
HAVE ISSUED A FIRE WX WATCH FOR MUCH OF THE REGION. THIS WILL
LIKELY NEED TO BE UPGRADED TO RED FLAG WARNING IN LATER FORECASTS.
LOW LEVEL FLOW WILL VEER MORE TO THE NORTHEAST ON WEDNESDAY AND
MODIFY THE AIRMASS. HOWEVER, DEW POINTS MAY NOT RECOVER AS RAPIDLY
OVER THE INTERIOR ZONES AND THERE STILL MAY BE FIRE WX CONCERNS
FOR WEDNESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  43  66  42  67 / -  0 -  -
FORT LAUDERDALE  48  67  45  69 / -  0 -  -
MIAMI            49  68  46  70 / -  0 -  -
NAPLES           49  63  41  67 / -  0 -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TO 7 PM EST MONDAY FOR FLZ063-FLZ066-
     FLZ067-FLZ068-FLZ070-FLZ071-FLZ072-FLZ073-FLZ074-FLZ075-
     FLZ168-FLZ172-FLZ173.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR FLZ063-FLZ066-FLZ067-FLZ068-FLZ070-FLZ071-
     FLZ072-FLZ073-FLZ074-FLZ075-FLZ173-FLZ174.

     WIND CHILL ADVISORY FROM 4 AM TO 8 AM EST MONDAY FOR FLZ063.

AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR AMZ650-AMZ651-
     AMZ670-AMZ671.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR GMZ656-GMZ657-
     GMZ676.

&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Mar 1, 10:01 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1001 AM EST SUN MAR 1 2009

FLZ063-066>075-168-172>174-020615-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1001 AM EST SUN MAR 1 2009

...HAZARDOUS MARINE CONDITIONS ARE EXPECTED THIS AFTERNOON AND TONIGHT...
...MODERATE RISK OF RIP CURRENTS ALONG THE SOUTHWEST FLORIDA COAST...
...MUCH COLDER TONIGHT EVERYWHERE WITH WIND CHILLS IN THE 30S INTERIOR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: LIGHT SOUTHWEST WINDS WILL INCREASE AND BECOME MORE
WESTERLY THROUGH THIS AFTERNOON INCREASING TO OVER 15 MPH ALONG THE GULF
COAST. THIS WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG
THE GULF SHORE OF SOUTHWEST FLORIDA.

WIND: WHILE INSTABILITY MAY BE LACKING TODAY THERE IS THE CHANCE
THAT WIND GUSTS OF AROUND 40 MPH MAY ACCOMPANY ANY STRONG SHOWER.
ALSO, THE FAIRLY TIGHT PRESSURE GRADIENT ACROSS THE AREA MAY ALLOW
A FEW WIND GUSTS OF AROUND 40 MPH OVER THE COASTAL WATERS.

TEMPERATURES: A STRONG COLD FRONT WILL SWEEP THROUGH SOUTH FLORIDA
THIS AFTERNOON WITH TEMPERATURES FALLING THROUGH THE EVENING AND
NIGHT. WIND CHILLS TONIGHT WILL FALL INTO THE 40S ALONG BOTH THE
EAST AND WEST COASTS, BUT OVER THE INTERIOR SECTIONS WIND CHILLS
IN THE MID 30S WILL BE COMMON TOWARD SUNRISE ON MONDAY.

WAVES: BREEZY WEST THEN NORTHWEST WINDS WILL BE FOUND ACROSS THE
COASTAL WATERS THIS AFTERNOON THROUGH TONIGHT, AND THIS WILL ALLOW
WAVES IN THE GULF STREAM AND IN THE GULF WATERS TO BUILD INTO THE
7 TO 8 FEET RANGE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COLD TEMPERATURES ARE EXPECTED TO REMAIN ACROSS SOUTH FLORIDA
AGAIN DURING MONDAY NIGHT WITH LOW TEMPERATURES IN THE 40S ALONG
BOTH THE EAST AND WEST COASTS WITH 30S ACROSS THE INTERIOR. AT
THIS TIME FREEZING TEMPERATURES ARE NOT FORECAST, BUT WITH LIGHT
WINDS AND TEMPERATURES JUST ABOVE FREEZING TO THE MID 30S FROST
WILL BE A CONCERN OVER GLADES, HENDRY, AND INLAND COLLIER COUNTIES.

NORTHWEST WINDS OF AROUND 20 KNOTS WILL CONTINUE INTO MONDAY
ACROSS THE COASTAL WATERS WHICH WILL KEEP SEA HEIGHTS AT 6 OR MORE FEET
INTO TUESDAY IN BOTH THE OFFSHORE GULF WATERS AND THE GULF STREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:53 AM ESTSmall Craft AdvisoryMFL47 hr
Mar 1, 4:42 PM ESTFire Weather WatchMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach22 hr
Mar 1, 4:42 PM ESTRed Flag WarningMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach27 hr

Nearby

Wind Chill Advisories in Florida, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.